Contact Us

PW Case Review Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 

Phone 

   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:
+
=

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.


Drug Name Mix-Ups Injure Thousands

Sep 2, 2008 | Parker Waichman LLP
ADD ALT TEXT HERE

Similar Drug Names Are Responsible For Thousands Of Medication Errors.

A new study has found that similar drug names are responsible for thousands of medication errors every year.  According to the study,  conducted by U.S. Pharmacopeia, at  least 1.5 million Americans are estimated to be harmed each year from a variety of medication errors, and name mix-ups are blamed for a quarter of them.

The Food & Drug Administration (FDA) rejects about 1/3 of all proposed new drug names every year because they sound or look too similar.  Unfortunately, this has not entirely eliminated the problem, mainly because there are so many drugs on the market. It is just too difficult to track them all. 

Many drug-mix ups involving medications with similar names occur because a pharmacist cannot read a doctor's handwriting on a prescription.  But even when doctors employ computerized prescriptions, errors can occur if a physician, for example, clicks on "Actos" when he or she meant to select "Actonel".  In other instances, a pharmacist may be at fault, if drugs are not alphabetized properly and she grabs the wrong one. 

On a few occasions, mix-ups involving similar sounding medications have been so frequent that the names of drugs have been changed.  For example,  according to the Associated Press, the Alzheimer's drug Reminyl now is named Razadyne, after mix-ups, including two reported deaths, with the old diabetes drug Amaryl. The cholesterol pill Omacor is now named Lovaza, after mix-ups with blood-clotting Amicar.

Web-based Tool To Let Consumers And Coctors Easily Check.

But changing medication names to avoid mix-ups is hardly efficient.  So now, several initiatives are underway to deal with the problem.  According to the Associated Press, last week Pharmacopia opened a Web-based tool to let consumers and doctors easily check if they're using or prescribing any of these error-prone drugs, and what they might confuse it with.

The Associated Press also reports the FDA is preparing a pilot program that would shift more responsibility to manufacturers to guard against name confusion. The FDA is trying to find ways that drug makers can better test for potential mix-ups before they seek approval for their products.

There are also things consumers can do to protect themselves from such medication errors.  For one thing, patients  should question the pharmacist if the tablets look different than last time.  It is also wise to ask a doctor to write a diagnosis on the prescription.  For instance, writing "for heart" next to "clonipine," could prevent a pharmacist from dispensing the gout medicine colchicine, or Klonopin which is for seizures.

Need Legal Help Regarding Medication Error Due to Similar Drug Name

The personal injury attorneys at Parker Waichman LLP offer free, no-obligation case evaluations. For more information, fill out our online contact form or call 1-800-YOURLAWYER (1-800-968-7529).


Related articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo